Kansas, 2006

Flood and Hail in Kansas, May 8, 2006

May 8, 2006 · NWS GID · 7 events in 3 counties and zones

A line of severe thunderstorms developed late in the afternoon across portions of north central Kansas. The storms slowly pressed eastward and were responsible for numerous hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$875,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A line of severe thunderstorms developed late in the afternoon across portions of north central Kansas. The storms slowly pressed eastward and were responsible for numerous hail reports. The largest hail was the size of golf balls and fell northeast of Smith Center, Kansas. Heavy rain accompanied the storms in Smith County. This resulted in low land stream flooding that was reported by the Smith County Emergency Manager. The water mainly overflowed into surrounding agriculture fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:56 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 8, 2:56 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON MAY 8 2006

.SHORT TERM...THE MAIN FORECAST CHALLENGES WITH THIS FORECAST WILL
BE TIMING AND VALUES OF POPS.

INITIAL CONVECTION LOOKS LIKE IT CAN OCCUR MORE EASILY IN OUR KS
COUNTIES AS THEY HAVE HAD THE BEST INSOLATION ALONG WITH HIGHER
DEWPOINTS. LAPS SOUNDINGS SUGGEST THAT CONVECTION MAY START AT
AROUND 4 OR 5 PM. THETA E RIDGE ACROSS SOUTHEAST CWA. ALTHOUGH
SHORTWAVE COMING THROUGH IS ON THE SUBTLE SIDE...AS THE COLD FRONT
APPROACHES FROM THE NORTHWEST WE SHOULD SEE AN INCREASE OF
COVERAGE OF THUNDERSTORMS AS UPPER LEVEL WIND SHOULD HELP
ENCOURAGE DEVELOPMENT AND I ACTUALLY WENT HIGHER THAN GUIDANCE
VALUES AND PREVIOUS FORECAST FOR CENTRAL AND SOUTHEASTERN CWA.
DIRECTLY BEHIND THE COLD FRONT I BELIEVE LOWER LEVELS WILL
GENERALLY BE TOO DRY TO ALLOW MUCH PRECIPITATION TO OCCUR AT ALL SO
I TOOK OUT POPS MUCH QUICKER AND KEPT THEM OUT ON TUESDAY.

FOR TUESDAY NIGHT THERE SEEMS TO BE ANOTHER QUICK SHOT AT PRECIP
FOCUSED TO THE SOUTHWEST AND ANOTHER MORE IMPRESSIVE SHORTWAVE THAN
TODAY WILL MOVE THROUGH ON WEDNESDAY AFTERNOON TO GIVE THE CWA
ANOTHER CHANCE AT PRECIPITATION WITH RELATIVELY COLD AIR ALOFT TO
HELP WITH NICE STEEP LAPSE RATES WED AFT AND EVENING. MODELS ARE
NOT DOING ALL THAT GREAT WITH TIMING AND PLACEMENT AGREEMENT AND
DECIDED UPON WHAT LOOKS REASONABLE FOR TIMING AND PLACEMENT...NOT
REALLY COMPLETELY BUYING INTO ANY ONE MODEL SOLUTION.

.LONG TERM...12Z THURSDAY THROUGH MONDAY. CONCERNS IN THE EXTENDED
INCLUDE SMALL PRECIPITATION CHANCES OVER THE WEEKEND ALONG WITH
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER THE GREAT LAKES
REGION ON THURSDAY...WITH WEAK UPPER RIDGING BUILDING OVER THE
WESTERN CONUS. IN BETWEEN THESE TWO FEATURES...NORTHWEST FLOW ALOFT
WILL PREVAIL OVER THE CENTRAL PLAINS. THIS UPPER FLOW DIRECTION IN
COMBINATION WITH NORTHERLY LOW-LEVEL WINDS AROUND A SURFACE RIDGE
STRETCHING ALONG THE LEE OF THE ROCKIES WILL KEEP TEMPS BELOW
AVERAGE ON THURSDAY...WITH MAXES EXPECTED TO TOP OUT IN THE MID TO
UPPER 60S. AS THE SURFACE RIDGE SLIDES SOUTHEAST ON
FRIDAY...SOUTHERLY LOW-LEVEL WINDS RETURN TO THE AREA...WITH
RESULTANT WEAK WAA HELPING TO BOOST TEMPS BACK TO AVERAGE OR JUST
BELOW.

A SURFACE FRONT IS PROGGED TO DROP SOUTH THROUGH THE CWFA ON
SATURDAY. IT LOOKS LIKE MOISTURE WILL BE LACKING FOR ANY CONVECTION
TO FIRE ALONG THE FRONT. HOWEVER...ISENTROPIC LIFT INCREASES
SATURDAY NIGHT AND UPSLOPE FLOW DEVELOPS AT LOW LEVELS. THIS UPSLOPE
COMPONENT AND ISENTROPIC LIFT IS MAINTAINED INTO SUNDAY...AND HAVE
INSERTED SLIGHT CHANCE POPS FOR THE SATURDAY NIGHT INTO SUNDAY
PERIOD. AFTER REBOUNDING INTO THE LOWER TO MID 70S AHEAD OF THE
FRONT ON SATURDAY...TEMPS LOOK TO COOL BACK TO A COUPLE DEGREES
BELOW AVERAGE SUNDAY INTO MONDAY AS EASTERLY LOW-LEVEL FLOW PERSISTS
AND THERE LOOKS TO BE A DECENT AMOUNT OF CLOUDS AROUND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN/BUFFALO
Hazardous weather outlook, May 8, 4:14 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT MON MAY 8 2006

NEZ039>041-046>049-061>064-074>077-091100-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ082>087-091100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO
BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ060-072-073-091100-
DAWSON-GOSPER-PHELPS-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/EWALD

In the hours before

Special weather statement, May 8, 4:09 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT MON MAY 8 2006

KSZ005-017-082245-
PHILLIPS-ROOKS-
509 PM CDT MON MAY 8 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTH OF EDMOND...OR 11 MILES NORTH OF
HILL CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LOGAN...

PEOPLE IN NORTHWESTERN ROOKS AND SOUTHWESTERN PHILLIPS COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

WESELY

The radar

The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flood. Local standard time, as filed.

Hail, Rooks

When
May 8, 4:18 PM CST to 4:20 PM CST
Where
Rooks County, 11 mi W of Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -99.483

Hail, Smith

When
May 8, 5:00 PM CST
Where
Smith County, Kensington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -99.033

Hail, Phillips

When
May 8, 5:05 PM CST
Where
Phillips County, 6 mi W of Phillipsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -99.433

Hail, Phillips

When
May 8, 5:10 PM CST
Where
Phillips County, 3 mi N of Logan
Measured
1.25 in hail
Crop damage
$125,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.717, -99.567

Hail, Smith

When
May 8, 5:22 PM CST
Where
Smith County, 5 mi NW of Smith Center
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
39.833, -98.850

Hail, Smith

When
May 8, 5:45 PM CST
Where
Smith County, 11 mi NE of Smith Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
39.900, -98.633

Flood, Smith

When
May 8, 7:00 PM CST to 11:00 PM CST
Where
Smith County, 8 mi NE of Smith Center
Property damage
$20,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
39.867, -98.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506118, 5506119, 5506120, 5506121, 5506122, 5506123, 5506124.